Ozempic Patient Reveals "Repulsive" New Side Effect

"The price he pays for using Ozempic is just too high," his wife says.

Prescribed off-label for weight loss, type 2 diabetes drug Ozempic has been lauded for its effectiveness in helping people shed pounds. But while it can help you achieve that "goal" number on the scale, taking Ozempic doesn't come without its risks. Like other drugs, it has known side effects, some of which patients have described as being painful and even debilitating. Now, a patient reported yet another side effect, claiming that food tastes "repulsive" to him.

RELATED: Brand New Drug Reverses Obesity With No Real Side Effects, Researchers Say.

Decreased appetite is a recognized side effect of Ozempic, as it works to slow down the emptying of the stomach and delay hunger. However, speaking with Newsweek, 69-year-old Ozempic patient Gary Mattingly said food actually didn't taste the same, and once appetizing meals were no longer appealing.

"I also noticed a change in the taste of some foods," Gary told the outlet. "There are times when I order something from a restaurant and hardly eat it because it suddenly looks repulsive."

His wife, Stephanie King Mattingly, also spoke with the outlet and alleged that the side effects are not just unpleasant, they're detrimental.

"I hate it and I hate what it does to him," she told the outlet. "The price he pays for using Ozempic is just too high in my opinion."

On Monday night, Gary takes a .25-milligram dose, and by Tuesday, he's "worn out," he told Newsweek, also experiencing headaches, diarrhea, and that notorious loss of appetite.

"When he says, 'It's my Ozempic night,' I cringe," Stephanie said. "That means the next day and for three additional days out of each week, he is lethargic and can hardly get out of bed."

RELATED: New Drug Has People Losing 19% of Body Weight, Research Shows—And It's Not Ozempic.

Gary switched to Ozempic from other diabetes treatments, Humalog and Lantus insulin, per his doctor's recommendation—and while weight loss wasn't a driving factor for the switch, Gary has since lost 30 pounds. He told Newsweek that the change "feels good."

He did, however, note concern about his weight gain after being on Lipitor, a statin he was taking for heart disease, which "destroyed his legs" and put him in a wheelchair. (Gary didn't elaborate on this condition, but according to Mayo Clinic, people on higher doses of statins have an increased risk of rhabdomyolysis, a rare condition that causes muscle cells to break down.)

Stephanie also said that Gary, a former news anchor, cares about his appearance, meaning the side effects aren't enough to dissuade him from discontinuing his Ozempic use. However, the financial aspect could be the deciding factor, as Gary told the outlet that the price is increasing under his Medicare plan. The cost for his prescription is up to $245, having been only $100 when he was first prescribed Ozempic.

"The insurance agent tells me I hit the so-called donut hole for this and some other medications," Gary said. "It's unfortunate that a very useful drug is pricing itself away from Medicare recipients… If the price keeps skyrocketing, I may be forced to seek alternative medication."

In a statement provided to Best Life, Novo Nordisk reiterated that Ozempic is not indicated for weight management. The company also noted that Ozempic—as well as its sister drug Wegovy (which is indicated for chronic weight management)—are GLP-1 receptor agonists, which are "known to affect areas of the brain associated with controlling hunger and satiety and these are also home to the brain's reward system."

"Novo Nordisk is committed to the responsible use of our medicines," the company wrote. "We are taking multiple steps to ensure responsible use of our semaglutide medicines which are detailed on semaglutide.com."

RELATED: For more up-to-date information, sign up for our daily newsletter.

Best Life offers the most up-to-date information from top experts, new research, and health agencies, but our content is not meant to be a substitute for professional guidance. When it comes to the medication you're taking or any other health questions you have, always consult your healthcare provider directly.

Abby Reinhard
Abby Reinhard is a Senior Editor at Best Life, covering daily news and keeping readers up to date on the latest style advice, travel destinations, and Hollywood happenings. Read more
Filed Under
Sources referenced in this article
  1. Source: